Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 74, NWS Blacksburg, VA

July 22, 2005Franklin County, Roanoke County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 22, 2005, 2:47 PM EDT for Franklin County, Roanoke County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2005, 2:47 PM EDT (18:47 UTC)
Expired
Jul 22, 2005, 3:31 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Franklin County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 29 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 221847
SVRRNK
VAC067-161-221945-
/O.NEW.KRNK.SV.W.0074.050722T1847Z-050722T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT FRI JUL 22 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
  SOUTHERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 345 PM EDT

* AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES
  SOUTHEAST OF POAGES MILL...OR ABOUT 5 MILES EAST OF BENT
  MOUNTAIN...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...

  POAGES MILL...
  BOONES MILL...
  WIRTZ...
  ROCKY MOUNT...
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3723 7995 3718 8017 3682 7999 3691 7971

$$

JJ
2 follow-up statements
000 
WWUS51 KRNK 221909
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT FRI JUL 22 2005

VAC161-221917-
/O.CAN.KRNK.SV.W.0074.000000T0000Z-050722T1945Z/
ROANOKE VA-
307 PM EDT FRI JUL 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR ROANOKE COUNTY IS CANCELLED...

LAT...LON 3715 7991 3712 8012 3682 7999 3691 7971

$$

VAC067-221945-
/O.CON.KRNK.SV.W.0074.000000T0000Z-050722T1945Z/
FRANKLIN VA-
307 PM EDT FRI JUL 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM EDT FOR
FRANKLIN COUNTY...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BOONES MILL...MOVING SOUTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WIRTZ...CALLOWAY...ROCKY MOUNT AND SONTAG.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3715 7991 3712 8012 3682 7999 3691 7971

$$
000 
WWUS51 KRNK 221931
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT FRI JUL 22 2005

VAC067-221938-
/O.CAN.KRNK.SV.W.0074.000000T0000Z-050722T1945Z/
FRANKLIN VA-
328 PM EDT FRI JUL 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER SEVERE.  YOU CAN STILL EXPECT DANGEROUS LIGHTNING AND BRIEF 
HEAVY DOWNPOURS WITH THIS STORM OVER NORTHERN PORTIONS OF FRANKLIN 
COUNTY.

IF YOU HAVE ANY REPORTS OF SEVERE WEATHER...PLEASE CONTACT THE 
NATIONAL WEATHER SERVICE IN BLACKSBURG AT...
1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3715 7991 3712 8012 3682 7999 3691 7971

$$

CL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:29 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 22, 2:29 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
229 PM EDT FRI JUL 22 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
SHORT-WAVE HELPING TO TRIGGER CONVECTION ACROSS THE AREA THIS
AFTERNOON SHOULD BE EXITING THE COUNTY WARNING AREA THIS EVENING AND
WITH LOSS OF DAYTIME HEATING WILL RESULT IN LESSENING COVERAGE OF
STORMS DURING THE EVENING. SYSTEM FOLLOWED BY SLIGHTLY DRIER AIR IN
THE WEST AND CENTRAL ZONES ALTHOUGH VERY LITTLE LOW-LEVEL DRYING
EXPECTED IN SOUTHEAST ZONES. DID NOT STRAY MUCH FROM GUIDANCE WITH
TEMPS TONIGHT WITH SLIGHT UPWARD ADJUSTMENT ON TOMORROW MAXIMUMS TO
ACCOUNT FOR DOWNSLOPE AND BETTER HEATING IN SLIGHTLY DRIER AIR MASS.

&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
SATURDAY NIGHT THROUGH MONDAY...

THE AXIS OF AN UPPER LEVEL RIDGE BUILDS OVER THE COUNTY WARNING AREA
LATE THIS WEEKEND INTO MONDAY. WITH IT WILL COME VERY WARM
TEMPERATURES ALOFT...AROUND 11 TO 12 DEGREES CELSIUS AT 700
MILLIBARS. THIS SHOULD HELP TO SUPRESS ANY SHOWER/THUNDERSTORM
DEVELOPMENT AND LIMIT CLOUD COVER TO SOME FLATTENED CUMULUS AT BEST.
TEMPERATURES AGAIN SHOULD BE IN THE 80S AND 90S WITH LOWS IN THE 60S
AND 70S.

TUESDAY THROUGH FRIDAY...

THE UPPER RIDGE OF HIGH PRESSURE WILL SLOWLY INCH ITS WAY OFF SHORE
MAKING ROOM FROM AN APPROACHING COLD FRONT. CURRENT GUIDANCE BY THE
HYDROMETEOROLOGICAL PREDICTION CENTER SUGGEST A THURSDAY MORNING
ARRIVAL TIME WITH SHOWER AND THUNDERSTORM CHANCES PROGRESSIVELY
INCREASING BY MONDAY NIGHT THROUGH THE MIDDLE OF THE WEEK. WILL
INCREASE PROBABILITY OF PRECIPITATION FROM THE CHANCE CATEGORY
TUESDAY TO A LIKELY PROBABILITY OF PRECIPITATION BY WEDNESDAY
AFTERNOON IN THE WEST.

PRIOR TO THE FRONTAL PASSAGE...HEAT INDICES WILL TOP THE 100 MARK
EARLY IN THE WEEK. LATEST INDICATIONS ARE FOR VALUES AROUND 100
ALONG AND EAST OF A DANVILLE TO APPOMATTOX LINE ON MONDAY...AND THEN
PERHAPS AS HIGH AS 105 TO 110 EAST OF THIS SAME LINE ON TUESDAY WITH
READINGS AROUND 100 AS FAR WEST AS THE BLUE RIDGE. THE HAZARDOUS
WEATHER OUTLOOK WILL BE UPDATED TO REFLECT THIS.

LIKE MANY SUMMER TIME COLD FRONTS IN THIS PART OF THE COUNTRY...THE
FRONT IS NOT EXPECTED TO PROGRESS TOO FAR SOUTH OF THE AREA AFTER
ITS PASSAGE. THIS WILL MEAN A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS HEADING INTO THE END OF THE WORK WEEK...WITH THE
GREATEST PROBABILITY OF PRECIPITATION OVER NORTH CAROLINA.
HOWEVER...WITH THE FRONT NOW TO OUR SOUTH...SOMEWHAT LESS HUMID AND
COOLER CONDITIONS WILL ALSO BE IN STORE FOR THE END OF THE WORKWEEK.
INSTEAD OF HIGH TEMPERATURES IN THE 80S AND 90S...70S AND 80S LOOK
PROMISING.

&&

.AVIATION...
SCATTERED CONVECTION DEVELOPING ACROSS THE CWA THIS AFTERNOON MAY
RESULT IN BRIEF LOWERING OF CIGS/VSBYS AT TAF SITES. EARLY AM VSBY
REDUCTIONS LIKELY TO MVFR OR IFR WHERE DECENT RAINS OCCUR. WITH
IMPRVING CONDITIONS BY LATE MORNING AND VFR EXEPECTED TOMORROW.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

99/15/99
Hazardous weather outlook, Jul 22, 1:59 PM EDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 PM EDT FRI JUL 22 2005

NCZ001-002-018-VAZ007-009>020-023-024-WVZ042>045-231800-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-BOTETOURT-ROCKBRIDGE-
MERCER-SUMMERS-MONROE-GREENBRIER-
159 PM EDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THE REMAINDER
OF THE AFTERNOON INTO THE EVENING HOURS. LOCALLY HEAVY RAIN WILL
BE POSSIBLE WITH A FEW OF THESE STORMS...AND BRIEF STRONG WIND
GUSTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ003-004-019-020-VAZ022-032>035-043-231800-
SURRY-STOKES-WILKES-YADKIN-ROANOKE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-
159 PM EDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...
CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THE REMAINDER OF
THE AFTERNOON INTO THE EVENING HOURS. LOCALLY HEAVY RAIN WILL BE
POSSIBLE WITH A FEW OF THESE STORMS...AND BRIEF STRONG WIND GUSTS
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH HEAT INDICES EXPECTED ON TUESDAY. THE COMBINATION OF TEMPERATURES
REACHING THE LOW TO MID 90S AND DEW POINTS NEAR 70 WILL YIELD HEAT
INDICES AROUND 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ005-006-VAZ044>047-058-059-231800-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
159 PM EDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THE REMAINDER OF
THE AFTERNOON INTO THE EVENING HOURS. LOCALLY HEAVY RAIN WILL BE
POSSIBLE WITH A FEW OF THESE STORMS...AND BRIEF STRONG WIND GUSTS
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH HEAT INDICES EXPECTED ON MONDAY AND TUESDAY. THE COMBINATION
OF TEMPERATURES REACHING THE MID 90S AND DEW POINTS NEAR 70 WILL
YIELD HEAT INDICES AROUND 100 DEGREES ON MONDAY. TUESDAY LOOKS TO
BE EVEN MORE OPPRESSIVE. ANTICIPATE HIGH TEMPERATURES IN THE MID
90S WITH DEW POINTS IN THE MID 70S. THIS WILL YIELD HEAT INDICES
IN THE 105 TO 110 RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DS

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.